Illinois, 2024Flash Flooding and Flooding in Illinois, May 24, 2024
May 24, 2024 · NWS ILX · 34 events in 9 counties and zones
On the morning of May 24th a low pressure system was located over the eastern Dakotas, with Illinois positioned in the warm sector. Over the course of the day, several rounds of thunderstorms occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of May 24th a low pressure system was located over the eastern Dakotas, with Illinois positioned in the warm sector. Over the course of the day, several rounds of thunderstorms occurred. First, a squall line tracked across Iowa and reached Illinois by the morning. The most intense part of this squall line tracked north of central Illinois, but the system did produce one instance of wind damage in Stark County. There was a lull in severe weather during the mid-to-late morning, but around midday the lingering storms began to strengthen, while new clusters of storms developed along the associated outflow boundary. These storms continued throughout the afternoon. A cold front moved into the area during the evening, resulting in additional scattered storm development, however, all of the storms weakened into the late evening as daytime heating was lost. Collectively, the thunderstorms on May 24th produced scattered wind damage, hail, and flash flooding across central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 5:03 AM CST, 3 hours 15 minutes earlier. Its key messages:
- A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 5:03 AM CST, 3 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
603 AM CDT Fri May 24 2024
.KEY MESSAGES...
- A couple rounds of showers and storms are possible today
including a decaying line of storms this morning and
redevelopment of strong to severe storms this afternoon and
evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance)
Sunday, some of which (15-30 percent) could be severe with all
hazards in play.
&&
.DISCUSSION...
Issued at 236 AM CDT Fri May 24 2024
Early this morning, an occluded area of low pressure is centered
over South Dakota while a cold front is in place across potions of
Nebraska and Kansas. An MCS is ongoing along the cold front and
is expected to track east across Iowa early this morning before
shifting into Illinois mid to late this morning. Guidance is mixed
on how well this line will stay together, but there is at least a
chance for showers and storms to move across central Illinois mid
to late this morning in a decaying state. Depending on how
quickly we clear out from any morning convection, some models
indicate that moderately strong instability will redevelop this
afternoon as dew points near 70 degrees advect across central
Illinois contributing to MLCAPE values of around 2000 J/kg.
Forecast soundings show steep low/mid level lapse rates with no
appreciable capping in place. Storms should be able to redevelop
this afternoon on remnant outflow boundaries, or this evening as
the synoptic cold front begins to move across the area. In
general, deep layer shear is a bit marginal today, around 25-30
kt, but does become more favorable with values around 30-35 kt as
the cold front approaches this evening.
High pressure will build across central Illinois behind the
departing cold front Saturday. At least a brief respite from the
humidity is expected as dew points mix into the 40s Saturday
afternoon under sunny skies.
Sunday, low pressure is progged to lift from near Kansas City
early in the morning to the western Great Lakes late in the
evening. A broad warm sector will be in place across much of the
Midwest. Central Illinois is expected to see temps in the upper
70s to lower 80s while dew points will be unseasonably high near
70 degrees. This combination of heat and humidity will contribute
to strong instability Sunday afternoon with MLCAPE values around
3000 J/kg. Despite the somewhat loosely organized surface low, a
negatively tilted shortwave trough and coupled upper jet will
result in strong forcing for ascent across central Illinois
Sunday. In addition, deep layer shear will be strong, 40 to 50
kts. Overall, kinematics and thermodynamics appear very favorable
for severe weather somewhere in the region. The main question mark
revolves around the evolution of early day convection which will
be working across the mid Mississippi Valley Sunday morning on a
veering LLJ initially focused over the mid Missouri Valley
Saturday night. Outflow from these storms and convective debris
adds some uncertainty in the details, but the day bears close
watching for severe weather both along the warm front earlier in
the day, and along the trailing cold front later in the day.
Forecast soundings (NAM/SREF) Sunday show long, cyclonically
curved hodographs along with very steep (>8.5-9.0 C/km) mid level
lapse rates supportive of supercells and large hail. 0-1 km bulk
shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of
supercell tornadoes. Storms should become linear with time with
wind then becoming the primary hazard.
Low pressure will lift to the Canadian Maritimes early next week
while high pressure builds across the Great Plains. NW flow will
prevail across central Illinois. Cold advection will drive steep
low/mid level lapse rates and couldn't rule out some scattered
showers/isolated storms, diurnally favored, in response to low
amplitude shortwaves digging across the region in the NW flow.
Temperatures will run a bit cooler through the first half of next
week with highs only in the lower to mid 70s and overnight lows in
the lower 50s.
Deubelbeiss
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 602 AM CDT Fri May 24 2024
Early this morning, some low stratus and patchy fog has developed
across portions of east central and is spreading west. IFR/LIFR
conditions will be possible this morning mainly east of I-55,
then conditions should return to VFR by mid morning. A cold front
will move across central Illinois later today and tonight. South
winds ahead of the front will gradually veer to the west then
northwest behind the front. A couple rounds of shower and storms
are possible ahead or along the cold front.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 4:59 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
559 AM CDT Fri May 24 2024
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
559 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Today and tonight.
There is a chance for storms this morning, then additional chances
this afternoon and evening. Some of the storms this morning north of
a Lewistown to Bloomington line could be severe with damaging wind
gusts the primary concern. Strong to severe storms are possible again
areawide this afternoon and evening and will be capable of damaging
wind gusts, large hail, and an isolated tornado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is an enhanced risk (level 3 of 5) for severe thunderstorms
Sunday across central Illinois. All hazards are possible including
damaging wind gusts, large hail, tornadoes, and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning through this evening.
Expected storm motion is toward the east or northeast around 40 to
50 mph.
Deubelbeiss
Event by event
14 thunderstorm wind, 9 flash flood, 7 hail, 3 flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Stark
- When
- May 24, 8:18 AM CST to 8:23 AM CST
- Where
- Stark County, 3.61 mi NNW of Toulon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -89.890
Power lines were blown over near the Henry and Stark County border, resulting in power outages.
Hail, Champaign
- When
- May 24, 11:20 AM CST to 11:25 AM CST
- Where
- Champaign County, 2.81 mi S of Seymour
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.060, -88.430
Flash Flood, Champaign
- When
- May 24, 12:25 PM CST to 3:25 PM CST
- Where
- Champaign County, 0.07 mi WSW of Rantoul to 0.09 mi ESE of Rantoul
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.319, -88.151
Streets and roads were flooded resulting in road closures. This report was from mPING.
Thunderstorm Wind, Champaign
- When
- May 24, 12:25 PM CST to 12:30 PM CST
- Where
- Champaign County, 1.38 mi S of Dillsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.300, -88.080
A tree was blown down on 2000E just north of highway 136 south of Dillsburg.
Flash Flood, Champaign
- When
- May 24, 12:28 PM CST to 3:28 PM CST
- Where
- Champaign County, 1.38 mi N of Rising to 1.12 mi NNE of Rising
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.170, -88.330
Streets and roads were flooded resulting in road closures. This report was from mPING.
Flash Flood, Champaign
- When
- May 24, 12:29 PM CST to 3:29 PM CST
- Where
- Champaign County, 0.83 mi NW of Chanute Afb to 0.88 mi NW of Chanute Afb
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.308, -88.162
The viaduct on Route 136 in Rantoul was underwater, with cars stalled out in the high water.
Hail, Champaign
- When
- May 24, 12:39 PM CST to 12:44 PM CST
- Where
- Champaign County, 0.87 mi SW of Champaign
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.110, -88.260
Funnel Cloud, Sangamon
- When
- May 24, 12:50 PM CST to 12:55 PM CST
- Where
- Sangamon County, 2.81 mi S of Divernon
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -89.660
A bowl shaped funnel cloud was observed between Divernon and Farmersville.
Flood, Champaign
- When
- May 24, 12:55 PM CST to 3:55 PM CST
- Where
- Champaign County, 0.66 mi S of Champaign
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.110, -88.251
Ponding of water occurred on roads and yards. This report was from mPING.
Thunderstorm Wind, Sangamon
- When
- May 24, 1:00 PM CST to 1:05 PM CST
- Where
- Sangamon County, Pawnee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.580
Thunderstorms produced an estimated 60 mph wind gust.
Thunderstorm Wind, Sangamon
- When
- May 24, 1:00 PM CST to 1:05 PM CST
- Where
- Sangamon County, 0.87 mi SW of Pawnee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.570, -89.590
Approximately 15 trees were snapped. This was report was from social media.
Thunderstorm Wind, Vermilion
- When
- May 24, 1:02 PM CST to 1:07 PM CST
- Where
- Vermilion County, 0.53 mi E of Rossville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.660
Power lines blown down resulting in power outages in Rossville.
Flash Flood, Champaign
- When
- May 24, 1:03 PM CST to 4:03 PM CST
- Where
- Champaign County, 0.47 mi SSE of Dillsburg to 1.22 mi ESE of Dillsburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.314, -88.076
Route 136 east of Dillsburg was impassable due to high water.
Thunderstorm Wind, Vermilion
- When
- May 24, 1:04 PM CST to 1:09 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
Multiple tree branches were blown down at Floral Hill Cemetery.
Thunderstorm Wind, Vermilion
- When
- May 24, 1:05 PM CST to 1:10 PM CST
- Where
- Vermilion County, 0.53 mi W of Rossville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -87.680
A trained spotter reported 60 mph winds on the west side of Rossville.
Thunderstorm Wind, Vermilion
- When
- May 24, 1:12 PM CST to 1:17 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.470, -87.670
Estimated 60 mph wind gusts in Hoopeston.
Thunderstorm Wind, Vermilion
- When
- May 24, 1:17 PM CST to 1:22 PM CST
- Where
- Vermilion County, 0.53 mi E of Rossville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.660
A tree was blown down onto power lines, resulting in a power outage.
Flood, Sangamon
- When
- May 24, 1:22 PM CST to 4:22 PM CST
- Where
- Sangamon County, 2.14 mi SSW of Cascade to 0.91 mi S of New City
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.640, -89.510
Minor flooding on rural roads west of New City.
Hail, Sangamon
- When
- May 24, 1:30 PM CST to 1:35 PM CST
- Where
- Sangamon County, 2.14 mi SSW of Jerome
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.720, -89.710
Thunderstorm Wind, Vermilion
- When
- May 24, 1:30 PM CST to 1:35 PM CST
- Where
- Vermilion County, 2.72 mi WSW of Rossville Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.340, -87.700
A barn roof was blown off and numerous tree branches were blown down.
Hail, Douglas
- When
- May 24, 1:39 PM CST to 1:44 PM CST
- Where
- Douglas County, Newman
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.800, -87.980
Thunderstorm Wind, Piatt
- When
- May 24, 1:40 PM CST to 1:45 PM CST
- Where
- Piatt County, Bement
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -88.570
Medium sized tree branches were blown down.
Thunderstorm Wind, Douglas
- When
- May 24, 1:40 PM CST to 1:45 PM CST
- Where
- Douglas County, Newman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.800, -87.980
Trees were blown down on Main Street in Newman.
Thunderstorm Wind, Scott
- When
- May 24, 1:53 PM CST to 1:58 PM CST
- Where
- Scott County, 0.53 mi E of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.460
A tree was blown down resulting in a power outage.
Flood, Piatt
- When
- May 24, 1:55 PM CST to 4:55 PM CST
- Where
- Piatt County, 1.32 mi WNW of Bement to 0.86 mi WSW of Bement
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.929, -88.592
Farm fields were filled with standing water.
Flash Flood, Champaign
- When
- May 24, 2:15 PM CST to 5:15 PM CST
- Where
- Champaign County, 1.38 mi S of (Cmi)willard Fld Cha to 1.25 mi S of Univ Ill Willard Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.010, -88.280
A road closure due to flooding at 900N and 1000E roads.
Flash Flood, Champaign
- When
- May 24, 2:21 PM CST to 5:21 PM CST
- Where
- Champaign County, 1.74 mi NW of Tolono to 1.9 mi NW of Tolono
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.000, -88.270
The road was impassable between 1000E and 1100E.
Thunderstorm Wind, Douglas
- When
- May 24, 2:25 PM CST to 2:30 PM CST
- Where
- Douglas County, 1.59 mi E of Fairland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -88.070
The wall of a machine shed was blown down resulting in another wall and the roof to partially collapse.
Flash Flood, Champaign
- When
- May 24, 2:30 PM CST to 5:30 PM CST
- Where
- Champaign County, 0.87 mi SE of Tolono to 0.55 mi SE of Tolono
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -88.240
A road was impassable due to flooding between 600N and 700N roads.
Flash Flood, Champaign
- When
- May 24, 2:43 PM CST to 5:43 PM CST
- Where
- Champaign County, 0.69 mi NNW of Tolono to 0.81 mi WNW of Tolono
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.989, -88.256
Multiple roads closed due to flooding, including Vine Street, Pease Street, Walnut Street, and Condit Street.
Hail, Fulton
- When
- May 24, 2:53 PM CST to 2:58 PM CST
- Where
- Fulton County, 2.32 mi SSE of Fiatt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.540, -90.160
Flash Flood, Scott
- When
- May 24, 4:30 PM CST to 7:30 PM CST
- Where
- Scott County, 0.53 mi E of Winchester to 1.02 mi ESE of Winchester
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.460
Cherry Street and Cross Street were closed due to flooding.
Hail, Schuyler
- When
- May 24, 7:15 PM CST to 7:20 PM CST
- Where
- Schuyler County, 0.53 mi E of Rushville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.120, -90.560
Hail, Schuyler
- When
- May 24, 7:20 PM CST to 7:25 PM CST
- Where
- Schuyler County, 0.53 mi E of Rushville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.120, -90.560
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes in Iowa, May 24, 2024$292,000 · EF1 · 7 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Flash Flood and Hail in Missouri, May 24, 2024$30,000 · 2.5 in hail · 8 events
- Damaging Wind in Kentucky, May 24, 2024$40,000 · 74 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177537, 1177538, 1177560, 1177561, 1177562, 1177563, 1177564, 1177565, 1177566, 1177567, 1177568, 1177569, 1177571, 1177570, 1177572, 1177573, 1177574, 1177576, 1177580, 1177582, 1177587, 1177589, 1177590, 1177592, 1177595, 1177597, 1177598, 1177604, 1177600, 1177601, 1177605, 1177608, 1177606, 1177607.